Global smooth axisymmetric solutions of 3-D inhomogeneous incompressible Navier–Stokes system

  • Hammadi Abidi
  • Ping ZhangEmail author


In this paper, we investigate the global regularity to 3-D inhomogeneous incompressible Navier–Stokes system with axisymmetric initial data which does not have swirl component for the initial velocity. We first prove that the \(L^\infty \) norm to the quotient of the inhomogeneity by r,  namely \(a/r\buildrel \hbox {def}\over =(1/\rho -1)/r,\) controls the regularity of the solutions. Then we prove the global regularity of such solutions provided that the \(L^\infty \) norm of \(a_0/r\) is sufficiently small. Finally, with additional assumption that the initial velocity belongs to \(L^p\) for some \(p\in [1,2),\) we prove that the velocity field decays to zero with exactly the same rate as the classical Navier–Stokes system.

Mathematics Subject Classification

35Q30 76D03 



We would like to thank Rapha\(\ddot{e}\)l Danchin and Guilong Gui for profitable discussions on this topic. Part of this work was done when we were visiting Morningside Center of Mathematics, CAS, in the summer of 2014. We appreciate the hospitality and the financial support from the Center. P. Zhang is partially supported by NSF of China under Grant 11371037, the fellowship from Chinese Academy of Sciences and innovation grant from National Center for Mathematics and Interdisciplinary Sciences.


  1. 1.
    Abidi, H.: Résultats de régularité de solutions axisymétriques pour le système de Navier-Stokes. Bull. Sci. Math. 132, 592–624 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Abidi, H., Hmidi, T., Keraani, S.: On the global well-posedness for the axisymmetric Euler equations. Math. Ann. 347, 15–41 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Abidi, H., Hmidi, T., Keraani, S.: On the global regularity of axisymmetric Navier-Stokes-Boussinesq system. Discrete Contin. Dyn. Syst. 29, 737–756 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Abidi, H., Gui, G., Zhang, P.: Stability to the global large solutions of the 3-D inhomogeneous Navier–Stokes equations. Commun. Pure. Appl. Math. 64, 832–881 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Abidi, H., Gui, G., Zhang, P.: Well-posedness of 3-D inhomogeneous Navier–Stokes equations with highly oscillatory initial velocity field. J. Math. Pures Appl. (9) 100, 166–203 (2013)Google Scholar
  6. 6.
    Badiale, M., Tarantello, G.: A Sobolev-Hardy inequality with applications to a nonlinear elliptic equation arising in astrophysics. Arch. Ration. Mech. Anal. 163, 259–293 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Chae, D., Lee, J.: On the regularity of the axisymmetric solutions of the Navier–Stokes equations. Math. Z. 239, 645–671 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Danchin, R.: Axisymmetric incompressible flows with bounded vorticity. Russ. Math. Survey 62, 73–94 (2007)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Danchin, R., Mucha, P.B.: A Lagrangian approach for the incompressible Navier–Stokes equations with variable density. Commun. Pure. Appl. Math. 65, 1458–1480 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Danchin, R., Zhang, P.: Inhomogeneous Navier–Stokes equations in the half-space, with only bounded density. J. Funct. Anal. 267, 2371–2436 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Grafakos, L.: Classical and Modern Fourier Analysis. Pearson Education Inc, Upper Saddle River (2004)zbMATHGoogle Scholar
  12. 12.
    He, C., Miyakawa, T.: On two-dimensional Navier–Stokes flows with rotational symmetries. Funkcial. Ekvac. 49, 163–192 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Hmidi, T., Rousset, F.: Global well-posedness for the Euler–Boussinesq system with axisymmetric data. J. Funct. Anal. 260, 745–796 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Kim, H.: A blow-up criterion for the nonhomogeneous incompressible Navier–Stokes equations. SIAM J. Math. Anal. 37, 1417–1434 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Ladyz̆enskaja, O.A.: Unique global solvability of the three-dimensional Cauchy problem for the Navier-Stokes equations in the presence of axial symmetry (Russian). Zap. Nauc̆n. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 7, 155–177 (1968)Google Scholar
  16. 16.
    Ladyzhenskaya, O., Solonnikov, V.: The unique solvability of an initial-boundary value problem for viscous incompressible inhomogeneous fluids. J. Sov. Math. 9, 697–749 (1978)zbMATHCrossRefGoogle Scholar
  17. 17.
    Leonardi, S., Málek, J., Nec̆as, J., Pokorny, M.: On axially symmetric flows in \(\mathbb{R}^3\). Z. Anal. Anwendungen 18, 639–649 (1999)Google Scholar
  18. 18.
    Lions, P.L.: Mathematical topics in fluid mechanics, vol. 1. Incompressible models, Oxford Lecture Series in Mathematics and its Applications, 3. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York (1996)Google Scholar
  19. 19.
    Miao, C., Zheng, X.: On the global well-posedness for the Boussinesq system with horizontal dissipation. Commun. Math. Phys. 321, 33–67 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Paicu, M., Zhang, P., Zhang, Z.: Global well-posedness of inhomogeneous Navier–Stokes equations with bounded density. Commun. Partial Differ. Equ. 38, 1208–1234 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Schonbek, M.: Large time behavior of solutions to Navier–Stokes equations. Commun. Partial Differ. Equ. 11, 733–763 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Simon, J.: Nonhomogeneous viscous incompressible fluids: existence of velocity, density, and pressure. SIAM J. Math. Anal. 21, 1093–1117 (1990)zbMATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Ukhovskii, M.R., Iudovich, V.I.: Axially symmetric flows of ideal and viscous fluids filling the whole space. J. Appl. Math. Mech. 32, 52–61 (1968)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Zhang, P., Zhang, T.: Global axisymmetric solutions to three-dimensional Navier–Stokes system. Int. Math. Res. Not., IMRN2014, no. 3, pp. 610–642Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Département de MathématiquesFaculté des Sciences de Tunis Campus UniversitaireTunisTunisia
  2. 2.Academy of Mathematics & Systems Science and Hua Loo-Keng Key Laboratory of MathematicsChinese Academy of SciencesBeijingChina

Personalised recommendations